Drug-induced dysphagia

B. Stoschus and H. -D. Allescher

Dysphagia describes the disability or problems in swallowing a wet or dry bolus properly and is normally associated with an impaired transport of the bolus. Dysphagia can be accompanied by a pain sensation in the chest mostly caused by impaction of the food bolus in the esophagus. Odynophagia describes only the status of painful swallowing without an impairment of the swallow and transport function. Drug-induced dysphagia can be caused in two different ways. First as a normal drug side effect of the pharmacological action of the drug or as a complication of the therapeutic action of the drug. The normal drug side effect is most likely in drugs that affect smooth or striated muscle function or the sensitivity of the mucosa. The drug effect on smooth muscle function that causes dysphagia can be inhibitory or excitatory. Dysphagia is a common clinical symptom in patients with reduced perception of the pharyngeal mucosa which leads to an subjective impairment of swallowing. Dysphagia caused by a complication of the therapeutic action of a drug includes viral or fungal esophagitis in patients treated with immunosuppressive drugs or cancer therapeutic agents, or antibiotics and immunological reactions to certain drugs such as erythema exsudativa multiforme or Stevens-Johnson syndrome. Second, drug-induced dysphagia can be due to medication-induced esophageal injury (MIEI). In most cases this mucosal injury appears to be the direct result of prolonged contact of a potentially caustic drug with the esophageal mucosa. This form of medication-induced esophagitis is most likely to be found in elderly patients and patients with esophageal motility disorders. The medication-induced esophageal injury is further promoted by taking the medication at bedtime without enough fluid. In conclusion, drug-induced dysphagia can be caused in many different ways. A carefully taken history in a patient, especially of the current medication, is important for the clinical diagnosis. MIEI can be prevented by concurrent ingestion of adequate amounts of fluid and avoidance of unnecessary bedtime medication, especially in elderly patients.

http://www.springerlink.com/content/712rj9g761130110/

Deixe um comentário

Preencha os seus dados abaixo ou clique em um ícone para log in:

Logotipo do WordPress.com

Você está comentando utilizando sua conta WordPress.com. Sair /  Alterar )

Foto do Google

Você está comentando utilizando sua conta Google. Sair /  Alterar )

Imagem do Twitter

Você está comentando utilizando sua conta Twitter. Sair /  Alterar )

Foto do Facebook

Você está comentando utilizando sua conta Facebook. Sair /  Alterar )

Conectando a %s